High Surf, Niihau
- When
- December 19, 3:00 AM HST to December 21, 3:30 PM HST
- Where
- Niihau forecast zone
- Reported by
- Lifeguard
- Coordinates
- 22.011, -159.705 (the zone’s center; the record gives no point)
A powerful northwest swell generated dangerously large breaking waves of 30 to 40 feet across several north and west facing shores of the Hawaiian Islands.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A powerful northwest swell generated dangerously large breaking waves of 30 to 40 feet across several north and west facing shores of the Hawaiian Islands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 19, 12:27 AM HST, 2 hours 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 1227 AM HST Mon Dec 19 2022 .UPDATE... The discussion was updated this morning due to the issuance of a Severe Thunderstorm Watch for Kauai County and the island of Oahu lasting through the early morning hours. Strong thunderstorms moving in with a cold front will pull down stronger winds aloft to the surface, increasing the threat for damaging and gusty winds over the islands of Niihau, Kauai and Oahu. This threat for severe thunderstorms will likely move eastward to Maui County and possibly Hawaii County later today and the Severe Thunderstorm Watch may need to be expanded eastward to cover this damaging wind threat. && .SYNOPSIS... Numerous showers, heavy at times, and thunderstorms will continue through today as a kona storm moves through the region. Bands of thunderstorms are moving through islands ahead of a vigorous cold front that will sweep through the state from northwest to southeast today. Stronger thunderstorms may become severe through this afternoon with strong winds and the potential for hail. Strong southwesterly kona winds will increase ahead of the cold front, with the strongest wind speeds forecast for communities along the down wind north and east slopes of mountain areas. Periods of heavy rain with this storm will likely result in flash flooding in some areas. Weather will improve over the western islands by Monday night and across the rest of the state by Tuesday. Fair weather and light winds expected from Wednesday through Friday. && .PREV DISCUSSION FROM SUNDAY 859 PM HST... The short range weather forecast remains on track this evening with three bands of showers and thunderstorms are passing through the Hawaii Region. The first band is just east of the Big Island over the marine coastal waters. The second band is passing eastward through Oahu and should move into Maui County later tonight. The third band, the strongest of the three, is forming up along the cold front just west of Kauai. This front will continue to sweep eastward through all islands with increasing winds for all islands ahead of the frontal trough. Weather conditions this evening are just a start to potentially severe weather conditions that are forecast to move through ahead and along the cold front as it passes over each island. Strong sustained southwest winds of 20 to 30 MPH with stronger gusts are expected along with periods of heavy rain and thunderstorms. These strong winds will be magnified by thunderstorms, including mountain peaks and down wind of higher elevation areas. Mountain peaks and communities along north and east slopes of mountains will see much stronger wind speeds develop as the front gets closer to each island. The timing of this cold frontal passage will vary as the front sweeps eastward. Expect the front to pass over Kauai on Monday around 2 AM HST, over Oahu around 7 AM HST, Molokai and Lanai around noon HST, reaching Maui around 1 PM HST, and finally over the western Big Island around 6 PM HST. Finally, a severe thunderstorm threat will exist tonight through through the time of frontal passage on Monday. A Severe Thunderstorm Watch may be needed and will be considered for this kona storm. On satellite, we continue to see the deep trough quickly approaching the state with a line of thunderstorms developing ahead of the front. The potential for flash flooding will continue to increase tonight and Monday for areas ahead and along the cold front. Soil moisture is already saturated from the rainfall during the day today and increasing instability will increase the heavy rainfall rates through Monday. Due to the potential for intense rainfall rates of 3 to 4 inches per hour through Monday, it will not take much additional rainfall to trigger flash flooding over any island. Tuesday into midweek. Well-mixed, gusty westerlies build in behind the cold front and focus showers over leeward slopes through Tuesday. Fair weather with much lighter winds are expected by Wednesday. Beyond Wednesday, we are looking at a progressive pattern to continue in the North Pacific, which will keep light winds in the forecast through rest of the week. Another front could approach the state by Friday, through most of the moisture and instability looks to stay well north of the island chain. && .AVIATION... A strong cold front and an upper-level trough associated with an impressive low pressure system north of the main Hawaiian Islands continues to advance rapidly towards the state. Ahead of these features, unstable atmospheric conditions and enhanced moisture are producing widespread cloud cover and rainfall along with thunderstorms. This is a high impact and unusual weather event for the main Hawaiian Islands, and all aviation interests need to use extra caution through Monday. Widespread MVFR conditions, and localized IFR conditions, due to low ceilings and reduced visibilities are occurring across most of the state. AIRMET Sierra remains in effect for mountain obscuration above 2 thousand feet for most islands east of Kauai. This AIRMET will likely be required for Kauai later tonight, and may remain in effect for most of the state at least through Monday morning. Frequent lightning, heavy rainfall, and severe turbulence have all been reported via PIREPs earlier today at various locations in some of the thunderstorms. Hail and significant low-level wind shear are also possible later tonight in some of the thunderstorms, which may become severe. Convective SIGMETS are currently in effect for almost the entire state, and will likely continue through early Monday morning. We have also mentioned the potential for light icing occurring in clouds across the entire state in the layer from 12 to 22 thousand feet in AIRMET Zulu. In addition, model output suggests that severe upper-level clear-air turbulence is possible over much of the state early this evening. SIGMET Whiskey has been issued to account for this. We will monitor these conditions, and determine if this turbulence threat may decrease later tonight. As the front continues to move closer to the state, expect significant strengthening of the low-level southwest winds from west to east across the island chain. AIRMET Tango will likely be needed beginning tonight or early Monday for Tempo moderate mechanical low-level turbulence northwest through southeast of the higher terrain on most islands. Once it is issued, this AIRMET will likely remain in effect into Monday. It is also possible that sustained wind speeds could reach 30 kts or greater for portions of the state from later tonight through Monday, which would also require AIRMET Tango for strong surface winds. && .MARINE... A robust cold front will move southeast across the islands late tonight through Monday night, bringing a wide array of marine hazards. These include the potential for gusty winds, hail and waterspouts in and around strong to severe thunderstorms, sustained near- gale to gale-force southwest to west winds, as well as rapidly increasing seas and surf. A Gale warning is now in effect for all Hawaiian waters. Additionally, a High Surf Warning (HSW) for exposed north and west facing shores will go into effect early Monday morning. Less- exposed shorelines may need a High Surf Advisory (HSA), to be issued later, as the swell builds down the island chain. Even after the front moves east of the islands, west winds are expected to remain strong to near-gale on Tuesday as low pressure moves east passing a couple hundred miles north of the islands. Winds will decline Tuesday night into Wednesday as the low departs to the northeast and a ridge builds over the area. The strong low pushing the cold front over the islands will produce a long-lived and extra-large northwest swell that will rapidly build into the islands and bring surf heights well above High Surf Warning (HSW) levels. There is high potential for wave run- up onto vulnerable roadways and coastal areas in the HSW areas, with the most likely time for these impacts being Monday night into Tuesday morning during high tide. This swell is expected to drop below warning thresholds Tuesday night into Wednesday. The northwest pacific remains active resulting in a large northwest swell towards the end of the week near High Surf Advisory (HSA) levels. Surf along south and west facing shores will also see an increase in short- period wind waves tonight into Tuesday due to the strong onshore winds. && && .HFO WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch 1 until this morning for Kauai County and Oahu. Flood Watch through late Monday night for all Hawaiian Islands. High Wind Warning until 6 PM HST Monday for all Hawaiian Islands. High Wind Warning until 6 AM HST Tuesday for Haleakala Summit. High Wind Warning until 6 AM HST Wednesday for Big Island Summits. Winter Storm Warning until 6 AM HST Tuesday for Big Island Summits. Gale Warning until 6 PM HST Monday for all Hawaiian waters. High Surf Warning from 3 AM Monday to 6 PM HST Tuesday for north and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. && DISCUSSION...Bohlin AVIATION...Houston MARINE...Shigesato
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1006 PM HST SUN DEC 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD KIHEI 20.79N 156.46W
12/18/2022 MAUI HI PUBLIC
ROADWAYS HAVE BEEN CLOSED BETWEEN
KULANIHAKOI AND KAONOULU, 551 S. KIHEI GOING
SOUTH TO KULANIHAKOI.
&&
AGSpecial Weather Statement
National Weather Service Honolulu HI
1147 PM HST Sun Dec 18 2022
HIZ001-003-004-029>031-191115-
Kauai North HI-Kauai East HI-Niihau HI-Kauai Southwest HI-
Kauai South HI-Kauai Mountains HI-
1147 PM HST Sun Dec 18 2022
...Strong thunderstorms will impact portions of Niihau in Kauai and
Kauai in Kauai Counties through 115 AM HST...
At 1147 PM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles northwest of Polihale to 35 miles west
of Barking Sands. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over sparsely populated areas of Niihau in
Kauai and Kauai in Kauai Counties, including the following locations:
Puhi...Waimea Canyon State Park...Kaumakani...Kealia...Kalihiwai...
Pakala Village...Hanamaulu...Wailua River State Park and Eleele.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2215 15930 2197 15933 2188 15943 2189 15961
2202 15979 2198 16007 2190 16008 2187 16016
2178 16021 2181 16025 2188 16023 2201 16009
2202 15999 2214 15974 2222 15959 2224 15940
TIME...MOT...LOC 0947Z 262DEG 41KT 2235 15991 2193 16033
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JelsemaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
136 AM HST MON DEC 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 AM TSTM WND DMG WAIMEA 21.96N 159.66W
12/19/2022 KAUAI HI EMERGENCY MNGR
WIDESPREAD POWER OUTAGES REPORTED.
&&
AGSpecial Weather Statement
National Weather Service Honolulu HI
148 AM HST Mon Dec 19 2022
HIZ015-017-018-042>047-049-191300-
South Maui/Upcountry HI-Maui Central Valley South HI-
Windward Haleakala HI-Lanai Mauka HI-Maui Central Valley North HI-
Lanai South HI-Maui Leeward West HI-Lanai Leeward HI-
Lanai Windward HI-Maui Windward West HI-
148 AM HST Mon Dec 19 2022
...Strong thunderstorms will impact portions of Lanai and Maui in
Maui County through 300 AM HST...
At 147 AM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Halawa Valley to 42 miles
southwest of Manele. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kahului, Kihei, Lahaina, Lanai City, Kapalua, Honokohau, Puunene,
Waikapu, Paia, Wailuku, Waiehu, Maalaea, Waihee, Napili-Honokowai,
Manele, Kaanapali, Haliimaile, Olowalu, Kanaha Beach Park and Honolua
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2090 15648 2093 15636 2089 15635 2077 15646
2080 15648 2078 15654 2088 15670 2083 15680
2076 15684 2074 15697 2084 15700 2089 15707
2093 15703 2092 15693 2083 15681 2089 15669
2101 15666 2104 15660
TIME...MOT...LOC 1147Z 286DEG 17KT 2125 15658 2034 15739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JelsemaSpecial Weather Statement
National Weather Service Honolulu HI
246 AM HST Mon Dec 19 2022
HIZ023-191345-
Kona HI-
246 AM HST Mon Dec 19 2022
...A strong thunderstorm will impact portions of Hawaii in Hawaii
County through 345 AM HST...
At 245 AM HST, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Captain Cook, or 20 miles south of Kailua-Kona,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Captain Cook, Honalo, Kealakekua, Honaunau, Kahaluu-Keauhou, Kainaliu
and Milolii.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1920 15591 1936 15589 1944 15593 1949 15593
1949 15595 1958 15598 1960 15597 1960 15583
1917 15581
TIME...MOT...LOC 1245Z 261DEG 20KT 1936 15610
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GibbsSpecial Weather Statement
National Weather Service Honolulu HI
258 AM HST Mon Dec 19 2022
HIZ016>018-022-045>050-191430-
South Maui/Upcountry HI-Kipahulu HI-South Haleakala HI-
Maui Central Valley South HI-Haleakala Summit HI-
Windward Haleakala HI-Maui Central Valley North HI-
Maui Leeward West HI-Maui Windward West HI-Kahoolawe HI-
258 AM HST Mon Dec 19 2022
...Strong thunderstorms will impact portions of Kahoolawe and Maui
in Maui County through 430 AM HST...
At 257 AM HST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Pauwela to 18 miles south of
Manele. Movement was east at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kahului, Kihei, Haliimaile, Kipahulu, Keokea, Makawao, Paia, Wailuku,
Wailea, Waihee, Pukalani, Kula, Puunene, Pauwela, Waikapu, Waiehu,
Makena, Kaupo, Maalaea and Haiku-Pauwela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2069 15600 2064 15607 2058 15637 2063 15645
2057 15654 2052 15655 2053 15670 2060 15660
2059 15652 2065 15645 2079 15647 2081 15660
2094 15652 2090 15644 2095 15633 2094 15625
2082 15611 2078 15599
TIME...MOT...LOC 1257Z 270DEG 20KT 2106 15636 2048 15682
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JelsemaThe national radar mosaic for the moment the first event began.
12 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2022Every state in 2022This day in weather historyWarnings in Hawaii, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065676, 1065681, 1065682, 1065683, 1065684, 1065685, 1065686, 1065687, 1065688, 1065689, 1065690, 1065691.